Try it
Dermatology · Leprosy: hepatitis during multidrug therapy
Sample itemA multibacillary leprosy patient on rifampicin, clofazimine and dapsone develops jaundice and markedly raised transaminases in the second month. After stopping the drugs and stabilisation, which regimen can be used while the liver recovers?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Second-line drugs such as ofloxacin and minocycline
Rifampicin and dapsone are the usual culprits of drug-induced hepatitis. A regimen of second-line drugs such as ofloxacin, minocycline and clofazimine keeps treatment going until the liver recovers.
Option by option
A. Rifampicin at a higher dose
A higher rifampicin dose would worsen hepatic injury.
B. Second-line drugs such as ofloxacin and minocycline (correct)
Correct. Second-line drugs such as ofloxacin and minocycline are used until the liver recovers.
C. No treatment until the lesions resolve
Withholding all treatment risks progression and reactions.
D. Dapsone alone
Dapsone alone is inadequate monotherapy and can also be hepatotoxic.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…